What happened is that you took the medication around the clock to deal with some type of rash, some itch, whatever it was that was bothering you, and then you stopped it. Your body had adapted to the presence of this to deal with the balance of acetylcholine, as well as histamine. This is a real problem. This is one of the reasons why these medications should be used with caution.
There are some things that you can do to get yourself back into a normal sleep cycle, but the last thing that you want to do is to take more Benadryl. The intervention that I would use would be a combination of melatonin, and something called L-theanine. You’re male, so the dosage of melatonin that you would take would be between 1 and 3 mg, maybe as much as 5 to start. You take that at bedtime, maybe 10:00, 11:00. It will not keep you asleep, but it will help you get to sleep.
In addition to the melatonin, adding 200mg of L-theanine does a couple of good things. First, it acts as a mild antidepressant, but it will also help with these anticholinergic effects as well.
The third thing I recommend is an over the counter supplement called 5-hydroxytryptophan, or 5-HTP.
If you add 200 mg of 5-HTP to the melatonin and L-Theanine, you should not have a problem getting to sleep. You can take that combination anywhere from a week or two, and then start tapering it downward.
The melatonin, if you want to continue with it, it won’t hurt you. The main problem with melatonin is that it tends to cause nightmares when you first start.
Why nightmares? Because you have had sleep deprivation, your body does not hit REM sleep. As soon as you start restoring REM sleep, it catches up rapidly, so that means you’re going to have night terrors until your body regains a normal sleep cycle.[/testimonial][/testimonials]